Alert archive / Michigan / Special Weather Statements in 2022
Special Weather Statement, NWS Detroit, MI
NWS Detroit, MI issued this special weather statement at May 21, 2022, 2:07 AM EDT for Bay County, Saginaw County, Michigan. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2022, 2:07 AM EDT (06:07 UTC)
- Expired
- May 21, 2022, 3:00 AM EDT
- In force
- 53 min
- Issued by
- NWS Detroit, MI
- Hail
- 0.00 in
- Wind
- 30
Counties Bay County, MI, Saginaw County, MI
The radar
The Detroit radar (KDTX), 102 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 6.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2352 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1269 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 376 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 13.9
The text
As transmitted.
009
WWUS83 KDTX 210607
SPSDTX
Special Weather Statement
National Weather Service Detroit/Pontiac MI
207 AM EDT Sat May 21 2022
MIZ048-053-210700-
Bay MI-Saginaw MI-
207 AM EDT Sat May 21 2022
...Strong thunderstorms will impact portions of Bay and Saginaw
Counties through 300 AM EDT...
At 206 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pinconning to near Auburn to near Carson
City. Movement was northeast at 50 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Auburn and Pinconning around 210 AM EDT.
Bay City and Kawkawlin around 215 AM EDT.
Essexville and Munger around 220 AM EDT.
Marion Springs around 230 AM EDT.
Merrill around 235 AM EDT.
St. Charles around 245 AM EDT.
Saginaw, Zilwaukee and Bridgeport around 300 AM EDT.
Other locations impacted by these storms include Brant, Nelson, Mount
Forest, Carrollton, Garfield, Arthur, Fenmore, Burt, Crump and Buena
Vista Township.
People attending World Expo of Beer should seek safe shelter
immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4391 8387 4374 8391 4369 8387 4364 8372
4360 8370 4323 8370 4322 8393 4314 8393
4314 8437 4348 8436 4348 8417 4392 8417
TIME...MOT...LOC 0606Z 245DEG 44KT 4385 8388 4355 8405 4319 8475
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
BehnkeWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this special weather statement went out at May 20, 11:55 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 20, 11:55 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 1155 PM EDT Fri May 20 2022 .AVIATION... A cold front will slowly slide south across Se Mi overnight. Clusters of thunderstorms will occur on the cool side of the sfc front within the elevated frontal zone through much of the night, affecting mainly MBS and FNT. Low level moistening along the cool side of the front will support some low stratus development (MVFR) late tonight into early Sat morning. Ceiling heights in all likelihood will be highly variable across Se Mi during the course of the morning. For DTW...Metro continues to bee more influenced by the mid level anticyclonic flow now over the eastern Great Lakes, which will hold nighttime convection northwest of Detroit. The elevated frontal boundary will reside over metro on Sat, suggesting chances for showers and perhaps a few thunderstorms throughout the day. .DTW THRESHOLD PROBABILITIES... * Moderate in ceilings below 5000 feet overnight, high Saturday. * Low in thunderstorms Saturday morning. Moderate Saturday and evening. && .PREV DISCUSSION... Issued at 813 PM EDT Fri May 20 2022 UPDATE... The 00Z DTX sounding showed a strong inversion based just above 850mb with very steep mid level lapse rates above this inversion. It was this inversion that inhibited deep surface based convection across Se Mi this afternoon. The robust convective response occurred north of the cap across northern Lower Mi. The cold front is already advancing into the Saginaw Valley and will slowly move across Se Mi tonight. While sfc based convection will be inhibited through the night, the cluster of thunderstorms now advancing across the Muskegon area is occurring within the elevated portion of the front. Several weak mid level short waves embedded within the southwest flow along the elevated front will support convection tonight, mainly across the northern portions of the forecast area. The steep mid level lapse rates will contribute to respectable elevated instability on the order of 1500-2k J/kg. So some of the stronger convection may still pose a large hail risk and perhaps and isolated strong wind gust. PREV DISCUSSION... Issued at 433 PM EDT Fri May 20 2022 DISCUSSION... Main risk for severe weather exists along and north of M-46 from 6 PM this evening until 3 AM Saturday... Latest ultra HiRes WoFS 18 member suite suggests convection remains northwest of the CWA until 21Z today as a dynamic cold front works across portions of Lake Michigan and western Lower Michigan. Upstream FGEN response has been robust with increasingly organized linear convection and some supercell development out ahead of the main line. Meanwhile, well discussed low-level stability is currently in place over most of Southeast Michigan with patches of diurnal cumulus in the sub-inversion layer. MLCIN builds in excess of 200 J/kg as elevated CAPE trends toward the 1750-2000 J/kg range. The absence of meaningful forcing with the resident warm sector limits the likelihood of storm development, even as dewpoints climb into the mid-upper 60s. Initial convection begins across the northern tier of counties (Midland/Bay/Huron) with some of the latest HRRR runs suggesting CI may be delayed until 00Z. Strong 0-6 km bulk shear and CAPE look favorable for strong to severe storms Main threat is one inch diameter hail and gusts to 60 mph. Still monitoring the potential for surface-based convection as MLLRs peak on the order of 8.0-8.5 C/km. Main area would be far NW Midland and Bay counties where supercells could develop before midnight. Although tornadic potential remains low with only mildly conducive hodographs, a confirmed tornado touched down north of the area, in Gaylord. Forward progress of the cold front slows overnight with minimal reorientation or translation of the parent longwave feature. This transitions the front into a stationary feature resulting in a longer duration of weak convergence while axis of higher moisture settles across Lower Michigan. This higher ThetaE environment sustains weaker convection beyond 3 AM holding mainly along/north of I-69. As the severe potential wanes from collapsing ELs and reestablished inversion/stable layers, showers are still expected to continue in scattered fashion early Saturday morning with some embedded thunderstorms. Winds also decrease significantly with the departure of the LLJ. Lower column flow veers west Saturday eventually drawing in cooler Canadian air cyclonically which should hold temperatures in the 70s. Instability reservoir redevelops with low-mid level moisture flux over a more limited area. Shear parameters look more favorable than instability, but at least a minor severe wind risk along/south of I- 94 until late evening is warranted with appropriate removal of Slight Risk via SPC DY2 outlook. Scattered showers continue for the Metro area until midday Sunday while there is still synoptic scale divergence aloft. The stationary jetstreak then fully dislodges and allows the front to move east resulting in decreasing coverage of rain by early Sunday afternoon. Subsidence and high pressure fills in behind the front with colder feed of air in place Monday and Tuesday under anticyclonic flow. Next low and chance for rain arrives Tuesday into Wednesday along with a minor warmup after a couple days with highs in the 60s. MARINE... Active marine weather persists for the remainder of the afternoon and evening periods. Strong thunderstorms currently upstream over Lake Michigan will track eastward into northern Lake Huron over the next several hours, in which mariners should be prepared for large hail, gusty winds, elevated wave heights, and frequent lightning. Further south, Small Craft Advisories continue in the wake of a strong low level jet supportive of 30 knot gusts. While cooler lake temperatures and associated stability keep the majority of gusts below gales, isolated gusts to gales cannot be ruled out, particularly close to the shoreline. Gusts diminish overnight with a directional shift to NW flow as a cold front sags southeast. Additional shower and thunderstorm development is possible this evening and overnight along and ahead of the front, with widespread rain continuing into Saturday as the front stalls over lower Mi. Quiet and dry conditions emerge Sunday as high pressure builds in with prevailing northwest flow. HYDROLOGY... A cold front arrives this evening producing increasing coverage of showers and thunderstorms. Most of the heavier rainfall holds to the north until late tonight with up to 0.25 inches possible. Major revisions made to Saturday rainfall with longer periods of drier weather now expected. Total rainfall Saturday and Saturday night is on the order of 0.25 to 0.50 inches. Widespread flooding is not expected given the prolonged duration of rainfall, but areas that receive heavy downpours from storms that arrive in quick succession could see ponding on roadways and in poor drainage areas. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....99 UPDATE.......SC DISCUSSION...KK MARINE.......MV HYDROLOGY....KK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, May 20, 3:48 PM EDT, 10 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 348 PM EDT Fri May 20 2022 MIZ047>049-053>055-060>063-068>070-075-076-082-083-212030- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 348 PM EDT Fri May 20 2022 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight Storms develop north of M-46 this evening then increase in coverage southward overnight with an approaching cold front. Main hazards will be hail up to around 1 inch in diameter and severe winds gusts up to 60 mph. Storm motion east at 50 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a marginal risk for severe thunderstorms along and south of I-94 Saturday evening. Main hazards would be damaging wind gusts and heavy rainfall. .SPOTTER INFORMATION STATEMENT... LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-212030- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 348 PM EDT Fri May 20 2022 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight Storms increase in coverage southward over Lake Huron tonight with an approaching cold front. Main hazards will be hail up to around 1 inch in diameter and severe winds gusts up to 55 knots. Storm motion east at 45 knots. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Small Craft Advisories are in effect. See the Marine Weather Message (MWW) for additional details. There is a marginal risk for severe thunderstorms for Lake St. Clair and western Lake Erie Saturday evening. Main hazards would be damaging wind gusts and heavy rainfall. .SPOTTER INFORMATION STATEMENT... You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. KK
In the hours before
Special weather statement, May 20, 10:35 PM EDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1035 PM EDT Fri May 20 2022
MIZ047-210300-
Midland MI-
1035 PM EDT Fri May 20 2022
...A strong thunderstorm will impact portions of Midland County
through 1100 PM EDT...
At 1035 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Valley, or 10 miles east of Mount Pleasant, moving northeast
at 45 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Sanford around 1050 PM EDT.
Other locations impacted by this storm include Laporte, Averill,
Gordonville, Bombay, Porter Township, Poseyville and Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4383 8420 4383 8417 4348 8417 4348 8437
4347 8437 4346 8438 4347 8459 4364 8461
TIME...MOT...LOC 0235Z 236DEG 41KT 4355 8457
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
SCSpecial weather statement, May 20, 10:57 PM EDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1057 PM EDT Fri May 20 2022
MIZ047-048-210330-
Bay MI-Midland MI-
1057 PM EDT Fri May 20 2022
...A strong thunderstorm will impact portions of southern Bay and
east central Midland Counties through 1130 PM EDT...
At 1056 PM EDT, Doppler radar was tracking a strong thunderstorm over
Midland, moving east at 50 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Auburn around 1105 PM EDT.
Kawkawlin around 1110 PM EDT.
Bay City, Essexville and Linwood around 1115 PM EDT.
Other locations impacted by this storm include Crump, Willard and Bay
City State Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4384 8393 4380 8389 4374 8391 4369 8388
4364 8374 4360 8370 4359 8370 4357 8405
4357 8417 4356 8417 4355 8428 4367 8431
TIME...MOT...LOC 0256Z 251DEG 44KT 4361 8420
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
SCSpecial weather statement, May 21, 12:15 AM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1215 AM EDT Sat May 21 2022
MIZ047-048-210500-
Bay MI-Midland MI-
1215 AM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of Bay and Midland
Counties through 100 AM EDT...
At 1215 AM EDT, Doppler radar was tracking a strong thunderstorm near
Oil City, or near Sanford, moving east at 60 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Sanford around 1220 AM EDT.
Linwood around 1240 AM EDT.
Pinconning around 1245 AM EDT.
Other locations impacted by this storm include Averill, Gordonville,
Bombay, Porter Township, Crump, Willard, Hope, Bay City State
Recreation Area and North Bradley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4375 8460 4383 8416 4391 8391 4385 8388
4374 8391 4369 8387 4366 8379 4361 8377
4357 8417 4346 8458 4347 8460
TIME...MOT...LOC 0415Z 248DEG 53KT 4363 8450
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BehnkeSpecial weather statement, May 21, 2:07 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
207 AM EDT Sat May 21 2022
MIZ048-053-210700-
Bay MI-Saginaw MI-
207 AM EDT Sat May 21 2022
...Strong thunderstorms will impact portions of Bay and Saginaw
Counties through 300 AM EDT...
At 206 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pinconning to near Auburn to near Carson
City. Movement was northeast at 50 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Auburn and Pinconning around 210 AM EDT.
Bay City and Kawkawlin around 215 AM EDT.
Essexville and Munger around 220 AM EDT.
Marion Springs around 230 AM EDT.
Merrill around 235 AM EDT.
St. Charles around 245 AM EDT.
Saginaw, Zilwaukee and Bridgeport around 300 AM EDT.
Other locations impacted by these storms include Brant, Nelson, Mount
Forest, Carrollton, Garfield, Arthur, Fenmore, Burt, Crump and Buena
Vista Township.
People attending World Expo of Beer should seek safe shelter
immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4391 8387 4374 8391 4369 8387 4364 8372
4360 8370 4323 8370 4322 8393 4314 8393
4314 8437 4348 8436 4348 8417 4392 8417
TIME...MOT...LOC 0606Z 245DEG 44KT 4385 8388 4355 8405 4319 8475
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BehnkeThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 10:35 PM EDT | Special Weather Statement | DTX | Midland | 25 min |
| May 20, 10:57 PM EDT | Special Weather Statement | DTX | Bay | 33 min |
| May 21, 12:15 AM EDT | Special Weather Statement | DTX | Bay, Midland | 45 min |
| May 21, 2:52 AM EDT | Special Weather Statement | DTX | Huron, Sanilac, Tuscola | 53 min |
| May 21, 3:15 AM EDT | Special Weather Statement | DTX | Genesee, Saginaw, Shiawassee | 60 min |
| May 21, 4:37 AM EDT | Special Weather Statement | DTX | Genesee, Livingston, Shiawassee | 38 min |
| May 21, 9:09 AM EDT | Special Weather Statement | DTX | Oakland | 66 min |
| May 21, 9:28 AM EDT | Special Weather Statement | DTX | Saint Clair | 62 min |
| May 21, 9:38 AM EDT | Special Marine Warning | DTX | 67 min | |
| May 21, 9:46 AM EDT | Special Weather Statement | DTX | Macomb, Oakland | 59 min |
| May 21, 10:05 AM EDT | Special Marine Warning | DTX | 57 min | |
| May 21, 10:09 AM EDT | Special Weather Statement | DTX | Macomb, Saint Clair | 66 min |
| May 21, 10:16 AM EDT | Severe Thunderstorm Warning | DTX | Lapeer, Macomb, Saint Clair | 45 min |
| May 21, 10:30 AM EDT | Special Marine Warning | DTX | 33 min |
Nearby
Special Weather Statements in Michigan, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.